March 8, 2010
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


MIXED-STATUS COUPLES


 How Do We Choose the Best Condoms for Us?
I'm HIV positive and my partner is HIV negative. What's the best condom for us to use to prevent HIV transmission when we have sex?


 Unprotected Sex on HIV Meds: The Books Say It's Risky, but Life Says Differently
My doctor and I recently had a conversation about an HIV-positive man on HIV medications who was able to impregnate an HIV-negative woman and she and the child both stayed HIV negative. Several friends and I are all HIV positive and have all been in magnetic partnerships -- all of us have had unprotected sex at some point, all of us HIV-positive partners were medicated and none of us has infected an HIV-negative partner. Yet, my doctor tells me it's still possible to infect someone while I'm on HIV meds. How possible is it if someone's viral load is undetectable?


HIV/AIDS & BODY SHAPE CHANGES


 Could a Lump on My Hip Be Related to Lipodystrophy?
I'm a 38-year-old woman and I was diagnosed with HIV in 2001. I am currently taking Intelence (etravirine), Isentress (raltegravir), Lexiva (fosamprenavir, Telzir) and Norvir (ritonavir). I recently found a lump on my left hip. The lump is about the size of an orange and slightly tender to the touch. From what I've read, I didn't think lipodystrophy affected the hip area. I don't seem to have any other areas that have lost fat. Does this sound like lipodystrophy to you?


The Latest Posts at TheBody.com's Blog Central
Justin B. SmithJustin B. Smith: High Steaks vs. High Cholesterol
Steak and eggs, ham, bacon ... all delicious breakfast foods, but also bad news for people like Justin B. Smith. Justin recently found out he has high cholesterol, which can increase a person's risk of heart attack or stroke. Though Justin's HIV med regimen or his family history may also have played a role, Justin's decided his first step is to tackle his diet. In his latest video blog, Justin talks about the changes he's making -- like saying goodbye to those delicious breakfasts.

Magnetic MamaMagnetic Mama: Meeting Magnetic Couples at Every Port
When her husband was diagnosed HIV positive, Magnetic Mama remembers going into "research-overdrive" trying to educate herself and her husband about HIV. She never understood why this annoyed her husband so -- until her trip around the world brought her to London. There she met Pete, also the HIV-negative half of his marriage, who helped her understand her initial reaction; and Rachel, the HIV-positive pole in hers, who shed light on Magnetic Mama's husband's frustration by stating flat-out: "'This whole mothering thing with constantly providing information and reminding about taking meds -- NOT COOL!'"

Marc Kolman, MSPHMarc Kolman: Who's Responsible for Ending Stigma?
"Stigma affects us all," writes HIV/AIDS advocate Marc Kolman. "Stigma has damaging effects whether we experience discriminatory and stigmatizing acts directed toward us, whether we witness these acts, or even whether we participate knowingly or unknowingly in discriminatory acts." But if everyone is affected by stigma, asks Marc, then what can we all do to end it?


HIV/AIDS TREATMENT


 Two Weeks Without HIV Meds: Is Resistance a Concern?
My boyfriend, who's HIV positive, was recently kicked off my health insurance plan for a brief period. The insurance issue was resolved but he ended up having to go without his HIV meds for two weeks. Will his virus definitely develop resistance to his meds because of those missed doses?


 I Threw Up After Taking My Meds: Should I Take Another Dose?
I started taking Atripla (efavirenz/tenofovir/FTC) in late December 2009. I usually take it at around 10 p.m. Last night I took it at the usual time but as I had a slightly upset tummy, I threw up two and a half hours later, at about half past midnight. Should I have taken a replacement tablet? Do you think not taking another dose last night will make Atripla less effective for me in the future?


Also Worth Noting: Visual AIDS

Image from the March 2010 Visual AIDS Web Gallery
"Red, Black and White" 1997; Jason Deneault

Visit the March 2010 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month's gallery, entitled "The Pure Cut," is curated by Joseph Akel.
COINFECTIONS & COMPLICATIONS OF HIV/HIV MEDICATIONS


 What Could Be Causing My Dizziness?
I am a longtime HIV/AIDS survivor. I'm currently taking Isentress (raltegravir), Norvir (ritonavir), Prezista (darunavir) and Truvada (tenofovir/FTC). For many years my T-cell count was 0 and my viral load was always at least 300,000, often higher. One of my biggest problems is recurring dizziness which can last from a few days to an entire month. When I first started protease inhibitors I was dizzy for about six months, but it has also occurred when I've been off HIV meds for more than a year due to drug resistance. What do you think could be causing this dizziness?


 Is a Brain Biopsy Needed to Diagnose PML?
In addition to having an AIDS diagnosis, I believe I may also have progressive multifocal leukoencephalopathy (PML). How can I be sure? Will I need a brain biopsy?


 Could HIV Have Played a Role in My Pulmonary Hypertension?
I am a 47-year-old man and I was recently diagnosed with serious pulmonary hypertension. I have also been HIV positive since 2002 and have taken Combivir (AZT/3TC) and Sustiva (efavirenz, Stocrin) since that time, with great results. I've started taking the blood-thinner warfarin (Coumadin, sometimes known as Varfine outside the U.S.) and stopped smoking as well. Could HIV, or HIV meds, have caused my hypertension?


More Questions About Coinfections & Complications:


UNDERSTANDING HIV/AIDS LABS


 Should My CD4 Percentage Have Gone Up in the Past Two Years?
Two years ago I started my first HIV med regimen of Norvir (ritonavir), Reyataz (atazanavir) and Truvada (tenofovir/FTC). Since then my CD4 percentage has remained around 30, with no change since starting meds. Should I be concerned that my CD4 percentage has not climbed in two years?


More Questions About Understanding HIV/AIDS Labs:


Also Worth Noting: Connect With Others
How Do I Choose the Right Doctor for Me?
(A recent post from the "Living With HIV" board)

I have been really scared since my HIV diagnosis a week ago. I went to three different places to re-test. All three tests came back positive. All three told me that they provide good help, but how do I choose the best one? --Unlucky2
Click here to join this discussion thread, or to start your own!

To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous -- click here to get started!


HIV TRANSMISSION


 Can You Explain How Men Can Get HIV Through Sex With Women?
I've heard it said that it's hard for a straight male to become infected with HIV through unprotected sex with an HIV-positive female, but can you give some details on the route of infection? Barring any cuts or scrapes in the genital area, does HIV just have to get inside the opening at the end of the penis; or does it have to "travel" up the urethra and further into the man's system?


STRANGE BUT TRUE


 Does HIV Make People Have More Sex So It Can Spread Itself?
I read in a book recently that HIV infection can cause those afflicted to become hypersexual. The author said the virus increased the amount of sex infected people had, so that it could spread to more hosts. Is there any validity in this whatsoever?






Activist Central

 Fill Out a Survey on Stigma by March 15 -- HIV-Positive Voices From Developing Nations Needed!


 Tell HHS That Black Women Openly Living With HIV/AIDS Should Be Represented on PACHA


 Action Alert: Tell Congress You Support a Permanent Fix to Ryan White Housing Policy!


 Tell Congress to Finish U.S. Health Care Reform